NIHSS Stroke Scale Calculator

Calculate the NIH Stroke Scale (NIHSS) score across 11 neurological domains to quantify stroke severity. A standardized research and clinical-education reference — not a substitute for bedside neurological assessment.

🧠 Clinical Score📐 NIHSS = sum of 11 item scores (0–42)🏥 Health
1a. Level of consciousness
1b. LOC questions (month, age)
1c. LOC commands
2. Best gaze
3. Visual fields
4. Facial palsy
5. Motor arm (worst side)
6. Motor leg (worst side)
7. Limb ataxia
8. Sensory
9. Best language
10. Dysarthria
11. Extinction / inattention
Please enter valid values.

Formula & Reference

VariableSymbolFormulaUnits
NIHSS Stroke Scale CalculatorNIHSS = sum of 11 item scores (0–42)points

Step-by-Step Examples

Example 1
Minor Deficit

Alert, all questions correct, mild facial droop (1), mild arm drift (1), mild dysarthria (1).

  • LOC items 1a+1b+1c = 0
  • Facial palsy = 1, motor arm = 1, dysarthria = 1
  • All other items = 0
  • Total = 3
✓ NIHSS 3 — minor stroke
Example 2
Moderate Deficit

Not alert but arousable (1), one question correct (1), partial hemianopia (1), partial facial paralysis (2), arm no effort against gravity (3), leg drift (1), severe sensory loss (2), severe aphasia (2).

  • 1a=1, 1b=1, 1c=0
  • Visual=1, facial=2
  • Motor arm=3, motor leg=1
  • Sensory=2, language=2
  • Total = 13
✓ NIHSS 13 — moderate stroke
Example 3
Severe Deficit

Unresponsive (3), neither question correct (2), neither command (2), forced gaze deviation (2), complete hemianopia (2), complete facial paralysis (3), no arm movement (4), no leg movement (4), total sensory loss (2), mute (3), anarthric (2), complete neglect (2).

  • LOC cluster = 3+2+2 = 7
  • Gaze 2 + visual 2 + facial 3 = 7
  • Motor arm 4 + leg 4 = 8
  • Sensory 2 + language 3 + dysarthria 2 + neglect 2 = 9
  • Ataxia untestable = 0
  • Total = 31
✓ NIHSS 31 — severe stroke

Real-World Applications

Common Mistakes to Avoid

⚠️
Scoring what you think the patient can do

NIHSS scores observed performance, not inferred ability. If the patient does not perform the task, it scores as a deficit even when you suspect they could.

⚠️
Ignoring that NIHSS is left-hemisphere weighted

Language items carry heavy weight, so left-hemisphere strokes score higher than right-hemisphere strokes of similar tissue volume. A low score does not mean a small stroke.

⚠️
Using an online score in place of examination

This tool arithmetically totals items you enter. The clinical value lives entirely in a trained examiner performing the actual assessment.

Frequently Asked Questions

What does the NIHSS measure?
Neurological deficit across 11 domains — consciousness, gaze, visual fields, facial and limb motor function, ataxia, sensation, language, dysarthria, and inattention — totalling 0 to 42 points.
What is considered a severe NIHSS score?
Commonly cited bands are 1–4 minor, 5–15 moderate, 16–20 moderate-to-severe, and 21–42 severe, though these are conventions rather than fixed diagnostic cutoffs.
Does a low NIHSS mean the stroke is not serious?
No. Posterior circulation and right-hemisphere strokes can be disabling while scoring low, because the scale weights language function heavily.
Who is qualified to perform an NIHSS?
Clinicians who have completed formal NIHSS certification — typically neurologists, emergency physicians, and stroke-trained nurses — since consistent scoring depends on standardized technique.
Can I use this if I think someone is having a stroke?
No. If you suspect a stroke, call emergency services immediately. Stroke treatment is time-critical and no calculator should delay that call.

Related Health Calculators